1887
Volume 2016, Issue 3
  • ISSN: 1999-7086
  • E-ISSN: 1999-7094

Abstract

A seven-day-old male neonate presented with symptomatic hypocalcemia in the form of generalized seizure activity for three minutes. He arrived at the pediatric emergency department in a postictal state. His clinical examination was unremarkable, but his initial laboratory evaluation revealed marked hypocalcemia and hypomagnesemia. The patient received intravenous boluses of calcium gluconate for correction. The patient had bradycardia during the first calcium gluconate infusion, and on the second infusion, he developed frequent premature ventricular contractions, which progressed into polymorphic ventricular tachycardia. Arrhythmia reverted to sinus rhythm after discontinuation of the calcium gluconate infusion without the need for chemical/electrical cardioversion. Subsequently, two extra doses of intravenous calcium gluconate for persistent hypocalcemia were administered safely. The patient was discharged home successfully in a good general condition after stabilization. The emergence of bradycardia during calcium gluconate infusion should be considered a red flag since it can trigger serious cardiac arrhythmia, especially in the presence of electrolyte abnormalities such as hypocalcemia and hypomagnesemia. We report this case to stress the need for continuous cardiac monitoring of children on calcium gluconate infusion even if proper dose, dilution, and rate of infusion are used, as serious cardiac arrhythmia can be unpredictable and may develop at any time.

Loading

Article metrics loading...

/content/journals/10.5339/jemtac.2016.13
2016-11-23
2019-10-20
Loading full text...

Full text loading...

/deliver/fulltext/jemtac/2016/3/jemtac.2016.13.html?itemId=/content/journals/10.5339/jemtac.2016.13&mimeType=html&fmt=ahah

References

  1. [1]. Zhou   P., , Markowitz   M. . Hypocalcemia in infants and children. . Pediatr Rev.   2009; ;30: 5 : 190– 192 .
    [Google Scholar]
  2. [2]. Toaima   FH., , Al Ansari   K. . Nineteen cases of symptomatic neonatal hypocalcemia secondary to vitamin D deficiency: A 2-year study. . J Trop Pediatr.   2010; ;56: : 108– 110 .
    [Google Scholar]
  3. [3]. Thornton   MD., , Chen   L., , Langhan   ML. . Neonatal seizures: Soothing a burning topic. . Pediatr Emerg Care.   2013; ;29: 10 : 1107– 1110 .
    [Google Scholar]
  4. [4]. Kelly   A., , Levine   MA. . Hypocalcemia in the critically ill patient. . J Intensive Care Med.   2013; ;28: 3 : 166– 177 .
    [Google Scholar]
  5. [5]. Calcium gluconate, ISDB WHO Single Medicines Review, 2004. Available at: http://archives.who.int/eml/expcom/expcom14/calcium_gluconate/calciumgluconate_ISDB_review.pdf (accessed 1 November 2015) .
  6. [6]. Bers   DM. . Cardiac excitation-contraction coupling. . Nature.   2002; ;415: 6868 : 198– 205 .
    [Google Scholar]
  7. [7]. Calcium Gluconate B. Braun 10% solution for injection. B. Braun Melsungen AG Carl-Braun-Str. 1, 34212 Melsungen, Deutschland. Available at: http://www.janusinfo.se/Documents/Nyheter/Calciumgluconat%20B%20Braun%20eng.pdf (accessed 12 May 2016) .
  8. [8]. Rubin   LP. . Disorders of calcium and phosphorus metabolism. . In: Gleason   CA., Devaskar   SU. , eds. Avery's Diseases of the Newborn . , 9th ed..   Philadelphia, PA: : Elsevier Saunders;   2012; ; : 256– 272 .
    [Google Scholar]
  9. [9]. Diercks   DB., , Shumaik   GM., , Harrigan   RA., , Brady   WJ., , Chan   TC. . Electrocardiographic manifestations: Electrolyte abnormalities. . J Emerg Med.   2004; ;27: 2 : 153– 160 .
    [Google Scholar]
  10. [10]. El-Sherif   N., , Turitto   G. . Electrolyte disorders and arrhythmogenesis. . Cardiol J.   2011; ;18: 3 : 233– 245 .
    [Google Scholar]
  11. [11]. Bradley   JS., , Wassel   RT., , Lee   L., , Nambiar   S. . Intravenous ceftriaxone and calcium in the neonate: Assessing the risk for cardiopulmonary adverse events. . Pediatrics.   2009; ;123: 4 : e609– e613 .
    [Google Scholar]
  12. [12]. Levine   M., , Nikkanen   H., , Pallin   DJ. . The effects of intravenous calcium in patients with digoxin toxicity. . J Emerg Med.   2011; ;40: 1 : 41– 46 .
    [Google Scholar]
http://instance.metastore.ingenta.com/content/journals/10.5339/jemtac.2016.13
Loading
/content/journals/10.5339/jemtac.2016.13
Loading

Data & Media loading...

  • Article Type: Case Report
Keyword(s): hypocalcemia , Intravenous calcium , neonate and ventricular tachycardia
This is a required field
Please enter a valid email address
Approval was a Success
Invalid data
An Error Occurred
Approval was partially successful, following selected items could not be processed due to error